Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
TheBean

If you have a Copper IUD / Paragard -- this is an IMPORTANT read...

Recommended Posts

Okay...so a couple of posts over the past couple months started me rethinking the copper IUD..So I started.looking back at my own timeline...I started researching.
I did find a lot out there on various message boards (anecdotal). It's not evidence, but I was literally finding hundreds or THOUSANDS of women with the EXACT same symptoms and timeline...too coincidental. It's well known that it will cause A LOT of women to bleed much heavier and/or longer during menstruation. There had to be an explanation for this?!
I finally found a study that found the copper IUD shortened women's luteal phase and that at the end of the cycle progesterone and estrogen were both slightly elevated. No mention of Testosterone at all though...Hmm. It was something--despite this, there is still argument whether or not it affects your hormones. (If it has ANY effect on the cycle, it must, right?)
I FINALLY found something DISTURBING. They use heifers for the study (they use pigs for most studies really, because if it works in a pig, it's pretty much how it's going to work in a human)...anyway, I found THIS study:  https://www.ncbi.nlm.nih.gov/pubmed/16728080
In a nutshell--it JACKED the hormones. Observed over the 120 days were lowered progesterone levels (probably due to anovulatory cycles) and simultaneously testosterone levels were elevated as much as 8 TIMES control levels. They observed the formation of 2 or more cysts per ovary....and significant weight gain.

Essentially, using the copper IUD gave the pigs a horrific case of PCOS. 

 

Link to comment
Share on other sites

For the record, I signed up for an account just to warn people about my experience on the copper IUD. That said, I had it for 9 months.  After 1-2 months of getting it, I noticed worsened periods and some acne flare ups. By month 3, I was broken out like I had never been before. I never blamed the IUD, though, because website after website told me that because it did not contain hormones, there is no way it could affect my skin. So I got back on my first birth control pill (well, formerly Ortho-Tri Cyclen, and now I'm on Tri-Sprintec). It cleared up from months 5-7. By months 8 and 9 my skin was worse than it had ever been even while I was on Accutane, which is crazy. I finally found forums saying it affected peoples' acne and I got an appointment for the next day to remove it. I've had it out for almost 6 months now and my skin is SO much better. It isn't to where it was before getting it in the first place; however, it's composition has improved greatly along with the size and number of pimples I'm getting. While I had it in, I had two week long periods. My periods are much better now, and I'm so happy I took it out. 

Link to comment
Share on other sites

Thanks for sharing Hayley...even though your skin isn't completely back to normal yet--how long did it take for you to notice a significant improvement in your breakouts? Has your cycle improved/recovered? How long did it take? 
Something that might help...grapefruit...like drinking the juice or eating 1/2 of it for breakfast. (Grapefruit lowers T and increases E, via enzymes in the gut.) You could also try adding chia seeds and/or flax seed to your diet (this works for some). 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×